Nebraska, 2018Hail and Damaging Winds in Nebraska, June 8, 2018
June 8, 2018 · NWS LBF · 7 events in 3 counties and zones
Isolated thunderstorms developed in northwestern Cherry county during the early evening hours of June 8th. This activity developed along a stationary front which was anchored from northwestern Nebraska into east central Nebraska.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed in northwestern Cherry county during the early evening hours of June 8th. This activity developed along a stationary front which was anchored from northwestern Nebraska into east central Nebraska. As this activity pushed east along the front, a line of storms developed and tracked to the east southeast into portions of central Nebraska. Hail up to two inches in diameter and thunderstorm wind damage was reported. The activity persisted into the early morning hours of June 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 8, 5:26 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 8, 5:26 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
626 PM CDT Fri Jun 8 2018
.SHORT TERM...(This evening through Saturday)
Issued at 328 PM CDT Fri Jun 8 2018
A severe MCS is forecast to develop early this evening, and move
quickly east-southeast. SPC continues to suggest an enhanced wind
damage threat this evening into the early morning. Isolated storms
expected to initiate in northern Sheridan County, followed by
scattered storms moving east into the northern panhandle. As
suggested by the latest and recent HRRR model runs, a small
convective cluster should begin to take shape across the nw
Sandhills by 8 pm CDT. While damaging straight line winds the
primary hazard, there is also the potential for some large hail.
The thunderstorm forecast carries likely POPs across much of north
central Nebraska this evening, and into portions of central
Nebraska crossing midnight. The southward extent of chance POPs
extend south to near Ogallala thorugh Stockville, with just a
slight chance south of there.
The severe weather potential is based on ML CAPES +35000 J/KG and
0-6km shear values of 25 kts. A dry layer around 850 mb will
enhance the wind damage threat. The convective system should exit
the eastern zones by 6 am CDT. Depending on the size and
intensity of the system, locally heavy rainfall is also possible.
A half to three quarters of an inch is possible across much of
north central into parts of central Nebraska. Although not an
immediate concern, localized flash flooding is possible mainly
east of O'Neill through Burwell.
On Saturday, the atmosphere should become fairly stable in the
wake of tonights system, as the upper ridge axis extends across
the Plains. Warm 700 mb temps near 15C across the Panhandle and
southwest should act to inhibit any thunderstorms late afternoon
as highs reach or exceed 90 degrees most areas.
.LONG TERM...(Saturday night through Friday)
Issued at 328 PM CDT Fri Jun 8 2018
A slight chance for storms Saturday evening across the northwest
Sandhills as height falls begin to work into the region. Backed
southeast winds into the Blackhills region to be favorable for
storm initiation, which may move into the northwest Sandhills.
Sunday will be hot with daytime highs reaching well into the mid
90s with upper 90s across parts of southwest Nebraska.
The upper trough will force the cold front through the forecast area
Sunday night or early Monday morning. With height falls occurring,
and the associated cold front, thunderstorms are possible across
the northwest half of the area overnight, although a few storms
could develop further east.
Cooler and more stable air will reside behind the front for
dry seasonal conditions Monday and Tuesday. Highs in the upper
70s to lower 80s. By Wednesday, an upper ridge begin to build in,
with a warm front lifting north across the plains. Temperatures
warm into the mid and upper 80s Thursday-Friday.
Thunderstorms chances return late Tuesday into Wednesday, as fast
zonal flow interacts with a warm front lifting north. Another
chance arrives Thursday night.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 626 PM CDT Fri Jun 8 2018
Forecast challenge involves extent of developing MCS in area and
time of departure. Current thinking is for the storms in SD to
move southeast once an organized large scale cold pool develops
which is ongoing now, following the theta-E axis that is
currently outlined by the cu field in satellite. Good moisture
inflow and evolving LLJ should sustain the storms as they head
further south. Did not bring them as far south as KLBF until after
04Z though that will have to be evaluated as the night
progresses with consideration of additional storms to the west
moving in.
SREF probs not indicating much potential for widespread IFR cigs
in the post-MCS environment toward morning though that is always a
bit of a concern. Have left out for now. Once organized system
moves out there should be mainly convective debris for the morning
but mainly in the form of high level cloudiness.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Stoppkotte
Hazardous weather outlook, Jun 8, 2:47 PM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
347 PM CDT Fri Jun 8 2018
NEZ004>010-022>029-035>038-056>059-069>071-094-092100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
347 PM CDT Fri Jun 8 2018 /247 PM MDT Fri Jun 8 2018/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TONIGHT.
Severe thunderstorms capable of wind damage are likely late this
afternoon and this evening across parts of western and north
central Nebraska. The area of concern is generally along and
north of a line from Oshkosh to Broken Bow. A few severe
thunderstorms capable of large hail and wind damage are possible
elsewhere across western and north central Nebraska.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Isolated strong to briefly severe thunderstorms are possible
Saturday and Sunday nights. The area of concern on Saturday night
is across northern Nebraska and across the eastern Panhandle on
Sunday night.
Thunderstorm chances continue on Tuesday through Wednesday. At
this time, severe weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
In the hours before
Special weather statement, Jun 8, 6:09 PM CST, 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
609 PM MDT FRI JUN 8 2018
NEZ094-090045-
Western Cherry NE-
609 PM MDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
645 PM MDT...
At 609 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Cody, or 22 miles southeast of Martin, moving northeast
at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cody, Nenzel, Medicine Lake, Cody Lake and Eli.
This includes Highway 20 between mile markers 141 and 168.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
north central Nebraska.
LAT...LON 4292 10106 4272 10143 4290 10161 4299 10162
4300 10126
TIME...MOT...LOC 0009Z 216DEG 29KT 4292 10145
RobergThunderstorm Wind, Cherry
- When
- June 8, 6:50 PM CST
- Where
- Cherry County, 2.94 mi NNE of Merriman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.960, -101.680
Four inch diameter tree limbs knocked down along with dime sized hail.
Hail, Cherry
- When
- June 8, 7:25 PM CST
- Where
- Cherry County, 1.38 mi N of Cody
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.950, -101.250
Hail, Cherry
- When
- June 8, 7:40 PM CST
- Where
- Cherry County, 1.38 mi N of Cody
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.950, -101.250
Hail, Cherry
- When
- June 8, 7:47 PM CST
- Where
- Cherry County, 0.69 mi N of Cody
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 42.940, -101.250
Hail, Sheridan
- When
- June 8, 6:55 PM MST
- Where
- Sheridan County, 1.23 mi SE of Gordon
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.790, -102.180
Quarter to golf ball size hail reported at this location.
Thunderstorm Wind, Cherry
- When
- June 8, 8:30 PM CST
- Where
- Cherry County, 8.31 mi S of Kilgore
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.810, -100.960
Thunderstorm wind gusts estimated at 60 MPH reported at this location.
Thunderstorm Wind, Custer
- When
- June 8, 11:36 PM CST
- Where
- Custer County, 0.86 mi NE of Broken Bow
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.410, -99.640
Wind gust measured at the Broken Bow Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 8 to 14, 20189 deaths · 16 events
- Hail and Damaging Winds in Arkansas, June 8 to 9, 20181 death · 1.75 in hail · 16 events
- Flash Flooding and Flooding in Ohio, June 8, 2018$1.6 million · 60 kt wind · 38 events
- Damaging Winds in Nebraska, June 8 to 9, 2018$345,000 · 64 kt wind · 16 events
- Hail and Damaging Winds in Georgia, June 8 to 9, 2018$137,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Mississippi, June 8 to 10, 2018$142,000 · 55 kt wind · 11 events
- Tornadoes and Hail in North Dakota, June 8, 2018EF1 · 26 events
- Damaging Winds in Louisiana, June 8, 2018$75,000 · 70 kt wind · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, June 8, 20184 injured · 1 event
- Hail and Damaging Wind in Indiana, June 8, 2018$33,000 · 1.75 in hail · 8 events
- Hail in South Dakota, June 8, 20182.75 in hail · 18 events
- High Surf in Hawaii, June 8 to 10, 201815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753525, 753521, 753522, 753523, 753524, 753528, 753529.